Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 34, NWS San Angelo, TX

September 21, 20184 counties in Texas

NWS San Angelo, TX issued this flash flood warning at Sep 21, 2018, 8:34 AM CDT for 4 counties in Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2018, 8:34 AM CDT (13:34 UTC)
Expired
Sep 21, 2018, 11:30 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Runnels County, TX, Schleicher County, TX, Sutton County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 35 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 11:35 AM CDTFLASH FLOODEldorado, TXNUMEROUS ROADS CLOSED THROUGHOUT CENTRAL SCHLEICHER COUNTY DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 1.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1747 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

312 
WGUS54 KSJT 211334
FFWSJT
TXC399-413-435-451-211630-
/O.NEW.KSJT.FF.W.0034.180921T1334Z-180921T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
834 AM CDT FRI SEP 21 2018

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Central Schleicher County in west central Texas...
  Eastern Tom Green County in west central Texas...
  Southwestern Runnels County in west central Texas...
  Northwestern Sutton County in west central Texas...

* Until 1130 AM CDT.

* At 831 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Rainfall amounts up to three 
  inches are expected to affect the warned area by 10am. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  San Angelo, Eldorado, Christoval, Miles, Wall, Orient, Twin Buttes
  Reservoir, Goodfellow Air Force Base, Veribest, O.c. Fisher
  Reservoir, Lake Nasworthy, The Intersection Of Ranch Road 1828 And
  Ranch Road 915, Us-277 Near The Sutton-
  Schleicher County Line and Harriet.

This includes the following low water crossings ...
    Howard and Webster...
    Southwest Blvd and Loop 306...
    Jackson From Knickerbocker to South Bryant...
    College Hills and Millbrook...
    FM 2334 crossing Dry Lipan Creek...
    FM 1692 crossing The Draw...
    1500 Block of Spaulding...
    300 block of North Archer...
    FM 2334 crossing Ninemile Creek and
    FM 1692 crossing Concho River.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3064 10042 3064 10086 3169 10046 3169 10009

$$

SAK/JW
1 follow-up statement
844 
WGUS74 KSJT 211505
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
1005 AM CDT FRI SEP 21 2018

TXC399-211514-
/O.CAN.KSJT.FF.W.0034.000000T0000Z-180921T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Runnels TX-
1005 AM CDT FRI SEP 21 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN RUNNELS COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3064 10042 3064 10086 3132 10050 3140 10018

$$

TXC413-435-451-211630-
/O.CON.KSJT.FF.W.0034.000000T0000Z-180921T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Schleicher TX-Tom Green TX-Sutton TX-
1005 AM CDT FRI SEP 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
CENTRAL SCHLEICHER...SOUTHEASTERN TOM GREEN AND NORTHWESTERN SUTTON
COUNTIES...

At 1004 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.

Some locations that will experience flooding include...
Eldorado, Christoval, The Intersection Of Ranch Road 1828 And Ranch
Road 915 and Us-277 Near The Sutton-Schleicher County Line.

Additional rainfall amounts of two to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3064 10042 3064 10086 3132 10050 3140 10018

$$

SAK/JW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 6:45 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 21, 6:45 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
645 AM CDT Fri Sep 21 2018

.AVIATION...
/12Z TAFS/

Look for very challenging flight weather, across all of West
Central Texas, through 12Z Saturday. Expect showers and
thunderstorms to produce very heavy rainfall; thus, visibilities
and ceilings will likely vary greatly and rapidly, between MVFR to
IFR.

&&

.PREV DISCUSSION... /issued 451 AM CDT Fri Sep 21 2018/

SHORT TERM...
(Today and Tonight)

..Flash Flooding Possible...

This rain event, which has been the focus of numerous discussions,
over the last several days, will mature over West Central Texas
today and tonight. Models remain fairly consistent with the key
players of this event: 1) moist air, 2) upper dynamics, and 3)
surface forcing. Models continue to present precipitable water
numbers in the 1.5 to 2 inches range, for today and tonight, with
a gradual decrease, from west to east, after midnight tonight. An
upper trough, currently located to the west, will enhance the
upward ascent of this very moist air. Plus, a cold front will
also provide some forcing, as it moves south, across West Central
Texas, late this afternoon and tonight. Models place the greatest
QPF amounts over the Concho Vally, Heartland, and Big Country, for
these two periods. Thus, continuing the Flash Flood Watch, for
those areas, looks good. Rainfall accumulation amounts, across
the watch area, in the 1 to 3 inches range will be common, with
amounts over 4 inches possible, through sunrise Saturday morning.
Clearly, the greatest threat is flash flooding; nevertheless,
potential river flooding remains a concern, as well.

LONG TERM...
(Saturday through Thursday)

..Continued Rain Potential...

The potential for additional rain, across West Central Texas,
dominates the long term forecast. Although rain chances decrease,
during the day Saturday, as the upper trough moves east, some
lower rain chances remain into the start of this next work week.
Then, models indicate a couple of cold fronts next week will
continue to provide the potential for rain well into late next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 79  62  69  62 /  90  80  50  30
San Angelo 	 82  64  71  61 /  80  80  40  20
Junction 	 82  68  72  62 /  70  80  60  20
Brownwood 	 82  67  71  62 /  80  80  60  30
Sweetwater 	 77  60  69  62 /  90  70  40  20
Ozona      	 81  64  72  61 /  70  70  40  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for Brown-Callahan-
Coke-Coleman-Concho-Fisher-Haskell-Irion-Jones-Nolan-Runnels-
Shackelford-Sterling-Taylor-Throckmorton-Tom Green.

&&
Hazardous weather outlook, Sep 21, 4:10 AM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
410 AM CDT Fri Sep 21 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-220915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
410 AM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Rain and a few thunderstorms expected to continue today and
tonight. The primary hazard will be locally heavy rainfall, which
may lead to flash flooding. Dangerous lightning will also be a
concern. A Flash Flood Watch is in effect for portions of West
Central Texas through early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain and a few thunderstorms should continue on Saturday, and
begin to decrease during the day. A slight chance of thunderstorms
continue Sunday through Tuesday, while a chance of thunderstorms
return on Wednesday and Thursday. Main hazards will be lightning
and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:10 PM CDTRiver Flood WarningSJTRunnels19 hr
Sep 21, 12:09 AM CDTAreal Flood AdvisorySJTCrockett3 hr
Sep 21, 3:04 AM CDTAreal Flood AdvisorySJTCoke, Crockett, Irion, Sterling, Tom Green4 hr
Sep 21, 3:37 AM CDTFlash Flood WarningSJTIrion, Sterling, Tom Green4 hr
Sep 21, 4:46 AM CDTAreal Flood AdvisorySJTCoke, Nolan, Sterling3 hr
Sep 21, 5:55 AM CDTAreal Flood AdvisorySJTFisher, Nolan2 hr
Sep 21, 6:18 AM CDTFlash Flood WarningSJTCrockett, Irion3 hr
Sep 21, 7:21 AM CDTFlash Flood WarningSJTCrockett, Irion, Schleicher, Sutton, Tom Green4 hr
Sep 21, 7:30 AM CDTFlash Flood WarningSJTCoke, Nolan, Sterling4 hr
Sep 21, 7:39 AM CDTAreal Flood AdvisorySJTTom Green111 min
Sep 21, 7:42 AM CDTAreal Flood AdvisorySJTHaskell2 hr
Sep 21, 11:09 AM CDTFlash Flood WarningSJTCrockett, Schleicher, Sutton3 hr
Sep 21, 11:47 AM CDTAreal Flood AdvisorySJTConcho, Menard, Schleicher, Tom Green3 hr
Sep 21, 12:14 PM CDTAreal Flood AdvisorySJTHaskell, Jones3 hr
Sep 21, 1:24 PM CDTFlash Flood WarningSJTCrockett, Kimble, Menard, Schleicher, Sutton3 hr
Sep 21, 3:42 PM CDTAreal Flood AdvisorySJTHaskell, Jones, Shackelford, Throckmorton3 hr
Sep 21, 4:15 PM CDTAreal Flood WarningSJTSchleicher, Sutton4 hr
Sep 21, 5:12 PM CDTAreal Flood AdvisorySJTTom Green114 min
Sep 21, 5:38 PM CDTFlash Flood WarningSJTShackelford3 hr
Sep 21, 6:33 PM CDTAreal Flood AdvisorySJTSchleicher93 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.